Illinois, 2011

Damaging Wind in Illinois, August 5, 2011

August 5, 2011 · NWS LSX · 1 event in 1 county or zone

Isolated storms developed over the area during the late morning and early afternoon hours. Some damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed over the area during the late morning and early afternoon hours. Some damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 5, 11:36 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 5, 11:36 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT FRI AUG 5 2011

.UPDATE...
/625 AM CDT FRI AUG 5 2011/

MCS OVER NERN KS CONTINUES TO DRIVE EWD AND HAS ACCELERATED IN
RECENT HOURS AHEAD OF THE MAIN SHORTWAVE THAT SPAWNED IT. ONCE
AGAIN WE ARE LOOKING AT MORE STABLE AIR IN PLACE OVER ERN MO AND
ESPECIALLY E OF THE MS RIVER AND WITH MORE UNSTABLE AND MOIST AIR
OFF TO OUR SW...OR TO THE SE OF THE CURRENT POSITION OF THE MCS...
WOULD EXPECT WEAKENING AS IT DRIVES E AWAY FROM THE BETTER UPPER
LEVEL SUPPORT AND TOWARDS MORE STABLE AIR WITH THE STRONGER
ELEMENTS BEING SHUNTED MORE TO THE SE WITH TIME. HAVE BUMPED POPS
ALONG THE I-70 CORRIDOR FOR LATE THIS MORNING ABOVE AND BEYOND
THREAT FROM CONVECTION CURRENTLY IN THE FA...TAPERING TO 30S FOR
THE STL METRO TOWARD MIDDAY.

TES

&&

.DISCUSSION...
/447 AM CDT FRI AUG 5 2011/

ZONAL FLOW EXISTS AT THE MID LEVELS WITH A RIDGE DOMINATING THE
SRN PLAINS AND LOWER MS VALLEY. STATIONARY SFC FRONTAL BOUNDARY
EXISTS TO OUR S THIS MORNING...THRU ERN OK AND SRN AR WITH A LO
PRES WAVE OVER N CNTRL OK.

APPEARS THAT WE WILL HAVE PLENTY OF CHCS FOR RAIN OVER THE NEXT
SEVERAL DAYS AS PATTERN GETS MUCH MORE ACTIVE AND HOT RIDGE TO OUR
S...AFTER A BRIEF RESURGENCE THIS WEEKEND...GETS BROKEN DOWN
PRETTY GOOD NEXT WEEK.

TWO AREAS OF CONVECTION ARE OF PARTICULAR NOTE EARLY THIS MORNING
FOR OUR REGION. THE FIRST IS A NARROW BAND OF SHRA THAT EXTENDS
FROM NEAR KMBY-NRN STL METRO-KSLO AND IS ASSOCIATED WITH AN
ELONGATED LOBE OF VORTICITY. MUCH OF THIS SHOULD WEAKEN AND/OR
EXIT THIS AREA SHORTLY AFTER 12Z...BUT KEPT SMALL POPS FOR ANY
LEFTOVERS. THE OTHER AREA IS IN S CNTRL MO AND IS BETTER ORGANIZED
BEING CLOSER TO THE FRONT AND ASSOCIATED BETTER INSTABILITY AND
RICHER MOISTURE AND SHOULD CLIP THE FAR SRN FA THIS MORNING. A
THIRD AND LARGER AREA OF TSRA EXISTS OVER THE PLAINS...BUT IS NOT
EXPECTED TO COME INTO PLAY UNTIL THIS AFTERNOON AND SHOULD BE IN A
WEAKER STATE WITH LESS COVERAGE WHEN IT DOES...ONLY EXPECTED TO
IMPACT AREAS THRU NRN MO AND CNTRL IL. THIS MAY SET OFF AN OUTFLOW
LATER TODAY THAT...ALONG WITH THE SLOWLY NWD ADVANCING FRONT TO
OUR S...COULD RESULT IN SCT POPCORN STORMS.

LOOK FOR A PERSISTENT THREAT FOR RAIN THRU THE WEEKEND WITH A
WRMFNT THRU SATURDAY/SATURDAY NIGHT AND A CDFNT FOR LATER ON
SUNDAY WITH WEAK UPPER LEVEL DISTURBANCES IN ADDITION. ADDITIONAL
CHCS FOR RAIN WILL EXIST WELL INTO NEXT WEEK AS CDFNT STALLS TO
OUR S AND ADDITIONAL UPPER LEVEL DISTURBANCES SLIDE THRU THE AREA.

VERY HOT AIR EXISTS JUST TO OUR S...WHERE EVEN AREAS TO THE N OF
IT IN FAR SWRN MO STILL HIT THE CENTURY MARK WITH MID 90S OVER A
WIDER EXPANSE TO THE E. THIS HOT AIR WILL MAKE ONLY MILD ADVANCES
TODAY...BUT SHOULD STILL SEE RETURN OF LOW 90S FOR MANY AREAS
CONSIDERING THEY DID THIS YESTERDAY OUTSIDE OF AREAS THAT WERE
CLOUDY ALL DAY. A MOS BLEND PREFERRED FOR TODAY.

WRMFNT SHOULD MAKE IT THRU PART OF THE FA ON SATURDAY AFTERNOON
AND THEN MUCH OF THE REMAINDER SATURDAY EVENING. MAIN ADJUSTMENTS
TO MOS TEMPS MADE AT NIGHT WHERE THEY HAVE BEEN CONSISTENTLY TOO
COOL THIS SUMMER. WARMER START AND UNDERESTIMATION OF HOT AIR TO
THE SW THEREFORE MAKE HIGHER DAYTIME TEMPS PREFERRED...WITH SOME
MODEL GUIDANCE SUGGESTING HIGHER...BUT THERE IS SOME BUST FACTOR
HERE WITH ALSO PERSISTENT CHANCES FOR RAIN AND ASSOCIATED HIGHER
CLOUD COVER THAN WHAT WE WERE SEEING DURING MUCH OF OUR PREVIOUS
HEAT WAVE. SUNDAY COULD BE VERY HOT DEPENDING ON HOW MUCH SUN SEEN
WITH FAVORABLE W-SW SFC WNDS ONLY VEERING A LITTLE INITIALLY
BEHIND CDFNT. EITHER WAY...LOOKING AT RATHER HI DEWPOINTS FROM
POOLING EITHER FROM WRMFNT ON SATURDAY OR CDFNT ON SUNDAY...AND
THIS WILL RESULT IN PEAK HEAT INDEX READINGS LIKELY EXCEEDING 105F
FOR THE STL METRO AREA BOTH DAYS. HAVE ISSUED HEAT ADVISORY FOR
JUST THIS AREA FOR NOW...ALTHOUGH MAY NEED TO EXPAND TO ADDITIONAL
AREAS NOTABLY FOR SUNDAY.

ZONAL FLOW THEN GIVES WAY TO NWLY FLOW AND GIVES THE HOT RIDGE A
GOOD BEATING THAT SHOULD KEEP US WITH MAX TEMPS IN THE 80S FOR
MUCH OF NEXT WEEK.

TES

&&

.AVIATION...
/1228 PM CDT FRI AUG 5 2011/

NARROW LINE OF THUNDERSTORMS APPROACHING ST LOUIS WILL MOVE
THROUGH KSTL/KSUS BETWEEN 18-19Z ACCOMPANIED BY A PERIOD OF WIND
GUSTS AROUND 30 KTS AND VSBYS AROUND 2SM. SHOWERS WITH A LITTLE
THUNDER MAY PERSIST FOR ANOTHER HOUR OR SO IN THE WAKE OF THE LINE
AS THE MCS PROGRESSES EASTWARD INTO IL. KUIN MAY NOT SEE ANY
PRECIPITATION THIS AFTERNOON ALTHOUGH IT WILL BE CLOSE BY...WHILE
-SHRA SHOULD END AT KCOU BY 19Z. IN THE WAKE OF ALL THIS ACTIVITY
EXPECT VFR CONDITIONS TO PREVAIL. MODELS SUGGEST ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS DEVELOPING WEST-EAST LATE THIS EVENING
INTO THE OVERNIGHT HOURS. MY CONFIDENCE ON THE TIMING...LOCATION
AND LONGEVITY OF THIS LATER ROUND IS LOW AND HENCE HAVE JUST
MENTIONED VCTS WITHIN EXPECTED TIME WINDOW.

SPECIFICS FOR KSTL...

NARROW LINE OF THUNDERSTORMS WILL MOVE THROUGH KSTL BETWEEN
18-19Z ACCOMPANIED BY A PERIOD OF WIND GUSTS AROUND 30 KTS AND
VSBYS AROUND 2SM. SHOWERS WITH A LITTLE THUNDER MAY PERSIST FOR
ANOTHER HOUR OR SO IN THE WAKE OF THE LINE AS THE MCS PROGRESSES
EASTWARD INTO IL. IN THE WAKE OF THIS ACTIVITY EXPECT VFR
CONDITIONS TO PREVAIL. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
MAY DEVELOP IN THE OVERNIGHT HOURS. MY CONFIDENCE ON THE
TIMING...LOCATION AND LONGEVITY OF THIS LATER ROUND IS LOW AND
HENCE HAVE JUST MENTIONED VCTS WITHIN EXPECTED TIME WINDOW OF 09-15Z.

GLASS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON SATURDAY TO 7 PM CDT SUNDAY FOR
     JEFFERSON MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM NOON SATURDAY TO 7 PM CDT SUNDAY FOR MADISON
     IL-MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Aug 5, 4:00 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT FRI AUG 5 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
500 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS. STRONG STORMS ARE
POSSIBLE...CAPABLE OF HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH
TUESDAY. ONCE AGAIN...STRONG STORMS WILL BE POSSIBLE...CAPABLE OF
HAIL AND WIND GUSTS TO 50 MPH.

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO
RETURN TO THE SAINT LOUIS METRO AREA SATURDAY AFTERNOON AND
CONTINUE UNTIL EARLY SUNDAY EVENING AS DAYTIME HEAT INDEX VALUES
OF AROUND 105 ARE EXPECTED WITH LITTLE IN THE WAY OF RELIEF AT
NIGHT. HEAT ADVISORIES HAVE BEEN ISSUED...PLEASE SEE THIS PRODUCT
FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Special weather statement, Aug 5, 9:45 AM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 AM CDT FRI AUG 5 2011

MOZ041-042-047>051-059-051630-
AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-GASCONADE MO-MONITEAU
MO-MONTGOMERY MO-OSAGE MO-
1045 AM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUDRAIN...OSAGE...
MONTGOMERY...EASTERN MONITEAU...GASCONADE...COLE...CALLAWAY AND BOONE
COUNTIES UNTIL 1130 AM CDT...

AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
MIDWAY TO ASHLAND TO 8 MILES SOUTH OF ST. THOMAS...AND MOVING EAST AT
40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLTS SUMMIT...
  FULTON...
  CENTRALIA...
  LINN...
  MEXICO...
  OWENSVILLE...
  LAKE MYKEE...
  NEW BLOOMFIELD...
  TAOS...
  STURGEON...
  MURRY...
  HALLSVILLE...
  WESTPHALIA...
  FREEBURG...
  RICH FOUNTAIN...
  CHAMOIS...
  AUXVASSE...
  WILLIAMSBURG...
  BLAND...
  MOUNT STERLING...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS
Local storm report, Aug 5, 9:47 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1047 AM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             JEFFERSON CITY          38.57N  92.19W
08/05/2011  E0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

JP
Local storm report, Aug 5, 12:20 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     3 SW FESTUS             38.19N  90.44W
08/05/2011  E45 MPH          JEFFERSON          MO   TRAINED SPOTTER

&&

CARNEY
Special weather statement, Aug 5, 12:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
136 PM CDT FRI AUG 5 2011

ILZ079-101-102-051915-
MONROE IL-RANDOLPH IL-ST. CLAIR IL-
136 PM CDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR...NORTHERN RANDOLPH AND
MONROE COUNTIES UNTIL 215 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. LOUIS TO
WATERLOO TO VALMEYER...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  EAST ST. LOUIS...
  WATERLOO...
  WASHINGTON PARK...
  CENTREVILLE...
  MILLSTADT...
  CASEYVILLE...
  FAIRVIEW HEIGHTS...
  BELLEVILLE...
  SWANSEA...
  O'FALLON...
  FREEBURG...
  SHILOH...
  RED BUD...
  SCOTT AFB...
  LEBANON...
  MASCOUTAH...
  FAIRMONT CITY...
  SMITHTON...
  NEW DESIGN...
  NEW ATHENS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GLASS
Local storm report, Aug 5, 1:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     2 S SMITHTON            38.38N  89.99W
08/05/2011  E50 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Aug 5, 1:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     2 S SMITHTON            38.38N  89.99W
08/05/2011  E50 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

CARNEY

The radar

The St Louis radar (KLSX), 95 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 5, 1:15 PM CST
Where
St. Clair County, 0.1 mi SW of Old Marissa
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.249, -89.751

Thunderstorm winds blew down several tree limbs as well as one tree. The tree pulled down some power lines in downtown Marissa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340543.